Ohio, 2008

Damaging Wind in Ohio, April 11, 2008

April 11, 2008 · NWS IWX · 1 event in 1 county or zone

A strong cold front worked across the area during the afternoon and evening hours of the 11th. Strong wind fields were in place along with modest instability to support narrow lines of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong cold front worked across the area during the afternoon and evening hours of the 11th. Strong wind fields were in place along with modest instability to support narrow lines of thunderstorms. A few of these storms became strong and locally severe across northwestern Ohio. Spotters reported pea size hail with many of the storms with a few portions of the line exhibiting some bowing structures as stronger winds attempted to mix down. Some wind damage along with a funnel cloud, was reported in the Fort Jennings area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 11, 2:02 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT FRI APR 11 2008

.SHORT TERM...
LINE OF STRONG STORMS CONTINUES TO MOVE ACROSS THE CWA THIS
AFTERNOON. COMPLEX LARGE SCALE PATTERN IS EVOLVING OVER THE AREA.
OCCLUDED LOW WAS CENTERED OVER EXTREME NORTHERN IOWA AND COLD
FRONT WAS MOVING ACROSS WESTERN INDIANA AS OF MID AFTERNOON.
EXPECT TO FRONT TO CONTINUE ITS WAY ACROSS THE AREA TONIGHT AS THE
THREAT FOR THUNDERSTORMS WILL END WITH FRONTAL PASSAGE.

OVERCAST SKIES WILL LIKELY CONTINUE TOMORROW AS WRAP AROUND
MOISTURE MOVES ACROSS THE CWA. OVERALL FORECAST NOT CHANGED TOO
MUCH AND HAVE KEPT PRECIPITATION CHANCES OVER THE ENTIRE FORECAST
AREA. OVERNIGHT LOWS WILL FALL INTO THE LOW TO MID 40S AREA
WIDE...AND WILL LIKELY NOT SEE MUCH IN THE WAY OF REBOUND
TOMORROW.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY.

NO SIG CHANGES TO LONG TERM DUE TO SOME MODEL UNCERTAINTY AS WELL AS
IMPENDING SVR POTENTIAL THIS AFTERNOON.

UPPER LOW WILL PERSIST ACROSS THE AREA INTO MONDAY. MAIN EFFECT OF
THE LOW WILL HANG ON THROUGH SUNDAY NIGHT BEFORE LOW PULLS AWAY
ENOUGH TO START LETTING SKIES CLEAR SOMEWHAT AS COLDEST POCKET OF
AIR SHIFTS EAST AS WELL. WILL MAINTAIN CURRENT POPS WHICH LOOK GOOD
AT PRESENT TIME.

NICE WARM UP STILL LOOKS TO BE IN STORE BY THE MIDDLE OF THE WEEK
WITH 850 MB TEMPS CLIMBING INTO THE 14 TO 16 C RANGE. FRONT
CONTINUES TO LOOK SLOWER YET SO WILL MAINTAIN A DRY FORECAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.

OH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...REHBEIN
LONG TERM...FISHER
Hazardous weather outlook, Apr 11, 4:11 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EDT FRI APR 11 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
511 AM EDT FRI APR 11 2008 /411 AM CDT FRI APR 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG STORMS WITH SMALL HAIL AND WINDS BEING
THE PRIMARY THREAT.

IN ADDITION...AND NOT RELATED TO THE THUNDERSTORMS...GUSTY WINDS
OF 35 TO 45 MPH WILL BE POSSIBLE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RECENT RAINFALL MAY PRODUCE MINOR RIVER FLOODING ON A FEW OF THE
AREA RIVERS.

VERY MINOR ACCUMULATIONS OF SLEET AND SNOW MAY MAKE SOME AREA
ROADWAYS SLICK SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
511 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS MORNING INTO THE EVENING.
THUNDERSTORMS WITH LOCALLY HIGHER WINDS AND WAVES ARE ALSO POSSIBLE
DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED DURING THE WEEKEND WITH
STRONG WINDS AND POSSIBLY LARGE WAVES HAZARDOUS TO SMALL CRAFT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SCHOTT

In the hours before

Local storm report, Apr 11, 4:29 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             DECATUR                 40.83N  84.93W
04/11/2008  M0.25 INCH       ADAMS              IN   AMATEUR RADIO

            NORTH OF DECATUR

&&

EVENT NUMBER 01293

LMK
Local storm report, Apr 11, 4:41 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 E DECATUR             40.83N  84.87W
04/11/2008  M0.25 INCH       ADAMS              IN   AMATEUR RADIO

&&

EVENT NUMBER 01294

LMK
Local storm report, Apr 11, 4:55 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             BERNE                   40.66N  84.95W
04/11/2008  M0.25 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER 01295

LMK
Local storm report, Apr 11, 5:18 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             NAPOLEON                41.39N  84.13W
04/11/2008  M0.25 INCH       HENRY              OH   EMERGENCY MNGR

            HALF MILE EAST OF INTERSECTION OF 108 AND US 24

&&

EVENT NUMBER 01296

LMK
Special weather statement, Apr 11, 5:19 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EDT FRI APR 11 2008

INZ027-034-OHZ002-004-005-015-016-024-025-112315-
ADAMS-ALLEN-DEFIANCE-FULTON-HENRY-JAY-PAULDING-PUTNAM-VAN WERT-
619 PM EDT FRI APR 11 2008

...LINE OF STRONG THUNDERSTORMS MOVING EAST...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF WAUSEON OHIO TO PORTLAND INDIANA...MOVING EAST AT 25 MPH. THESE
STORMS WILL CONTAIN OCCASIONAL LIGHTNING STRIKES... HEAVY
DOWNPOURS... WIND GUSTS TO 45 MPH... AND HALF INCH DIAMETER SIZED
HAIL.

LOCATIONS IN THE PATH OF THE STORMS INCLUDE...DESHLER... OTTAWA...
LIMA... AND BLUFFTON.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHEASTERN INDIANA AND NORTHWESTERN OHIO.
Local storm report, Apr 11, 5:51 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     FORT JENNINGS           40.91N  84.30W
04/11/2008                   PUTNAM             OH   EMERGENCY MNGR

            EM RELAYED REPORT FROM LAW ENFORCEMENT OF A POSSIBLE
            FUNNEL CLOUD

&&

EVENT NUMBER 01297

LWF

The radar

The Northern Indiana radar (KIWX), 127 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
April 11, 6:09 PM EST to 6:10 PM EST
Where
Putnam County, 1.25 mi WNW of Ft Jennings
Measured
55 kt (63 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.910, -84.300

Five telephone poles were damaged from strong winds, with two being snapped off in the Fort Jennings and Ottawaville area. A wood barn was blown down by the strong winds, with two nearby trees being uprooted. Damage is estimated at $15,000 for repair and replacement of the poles and $50,000 for the replacement of the barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81267.